Diagnosis: Perioral dermatitis

The woman was diagnosed with perioral dermatitis, a distinct dermatologic entity that predominantly affects women of childbearing age. This condition is characterized by a persistent erythematous eruption composed of tiny papules and papulopustules distributed primarily on the nasolabial folds, chin, and upper lip, with sparing of a narrow zone of skin at the vermilion border.

While it has some eczematous features, perioral dermatitis is not a true dermatitis. Its etiology is still debated, although the growing tendency is to consider the condition a form of acne. This association has been made because of the clinical appearance of micropapules and pustules, histologic features of acne rosacea, and treatment response with oral antibiotics.

Of note, perioral dermatitis is also very closely linked with topical steroid use. Indeed, the condition did not become recognized until after the introduction of topical corticosteroids in the 1950s. Appropriate or inappropriate topical steroid therapy could transform banal facial rashes into perioral dermatitis. Nevertheless, the patient may not readily give a history of topical steroid usage. Our patient was exposed not only to OTC and prescription topical steroids, she was also exposed to steroids from the intranasal inhalers for her asthma.


Continue Reading

Numerous other factors have been implicated in causing perioral dermatitis, including UV light, infective agents, Demodex folliculorum infections, contact allergies, hormonal alterations, emotional stress, fluoride and tartar-control toothpastes, moisturizing creams, cosmetics, and mercury sensitization from amalgam fillings. Indeed, the condition may be triggered by several different, unrelated stimuli.

In most cases, perioral dermatitis begins unilaterally in the nasolabial fold area, then spreads to become symmetric and extends to involve the chin and upper lip. The glabella, eyelids, and forehead are rarely involved. The condition spares the rim of skin at the vermilion border. The eruption varies in severity among affected patients, but all describe a chronic fluctuating course. Besides the cosmetic disfigurement, irritant skin, burning, and occasional pruritus accompany the eruption.

Diagnosis is made clinically, and there are no laboratory tests that confirm the disease. Differential diagnoses include rosacea, seborrheic dermatitis, contact dermatitis, acne, and papular sarcoid.  

Treatment with standard acne antibiotics is generally highly successful. Tetracycline and its derivatives are traditionally first-line therapy, although erythromycin also is very effective. Our patient was given a three-month course of minocycline 50 mg b.i.d. A prolonged (several months) course of antibiotics, such as is given with acne, is required to avoid rebound.   

Another major aspect of our patient’s treatment was her reaction to the gradual withdrawal of topical steroids. Inasmuch as a sudden stoppage of Temovate usually provokes an exacerbation, a planned program of reducing the potency of topical steroids over a few weeks is often wise. Thus, our patient was instructed to return to her OTC hydrocortisone for two weeks, thereafter ending all use of topical steroids to the face. She was also advised to use a thicker foundation to reduce the erythema that occurs when eliminating topical steroids after long-term usage. Six weeks after initiating oral and topical measures, her rash had virtually resolved.

Dr. Burkhart is clinical professor of dermatology at the Medical College of Ohio in Sylvania.